Arkansas, 2017

Hail in Arkansas, March 9, 2017

March 9, 2017 · NWS TSA · 14 events in 3 counties and zones

Strong to severe thunderstorms developed over northeastern Oklahoma and southwestern Missouri during the evening of the 9th, along and ahead of a cold front that was moving into the area from the north. A moderately unstable air mass ahead of the front, coupled with strong deep layer wind shear, supported the development of supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northeastern Oklahoma and southwestern Missouri during the evening of the 9th, along and ahead of a cold front that was moving into the area from the north. A moderately unstable air mass ahead of the front, coupled with strong deep layer wind shear, supported the development of supercell thunderstorms. These storms moved southeast across northwestern Arkansas, and then by late evening had evolved into a line of thunderstorms across west central Arkansas. The strongest storms produced hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 5:49 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 9, 5:49 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
549 PM CST Thu Mar 9 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will remain possible this evening and push
south overnight as frontal boundary moves through the region.
Greater potential continues to look like Northwest Arkansas
through 06z and will thus continue tempo groups through this time
period. Behind the front...breezy westerly winds becoming
northerly winds are expected with mostly clear skies for Northeast
Oklahoma. To the south and east...MVFR ceilings look to be
possible late tonight into early Friday morning for Northwest
Arkansas and Southeast Oklahoma before clearing out. During the
day Friday...breezy northeasterly winds and some scattered high
clouds are forecast over the CWA.

&&

.PREV DISCUSSION... /Issued 316 PM CST Thu Mar 9 2017/

DISCUSSION...

The main forecast challenges today are: 1) Tstorm coverage and
severe potential this afternoon and tonight, 2) Rain chances and
the potential for some wintry weather Saturday and Saturday
evening with the next storm system, and 3) Temps/precip chances
next week given considerable model run to run inconsistencies.

Storms should fire this afternoon mostly likely near the
intersection of a surface trough and an outflow boundary from
ongoing storms that tracked across SE KS and now into W MO. Deep
layer shear is sufficient for organized rotating updrafts, as
indicated by the updraft helicity tracks in the HRRRX and our
local model. Storms will track generally southeast toward NW AR or
possibly as far NE OK late this afternoon and into the evening.
High LCLs due to high T/Td spreads would tend to limit any tornado
potential, at least early on, but conditions could improve this
evening if storms remain cellular long enough. A more southeast
motion would improve storm-relative low level flow in this
environment. Any supercell that can develop could produce some
very large or giant hail. Eventually, storms are expected to
become a multicellular line or cluster and move southeast later
on tonight and transition toward a damaging wind threat. Other
development is possible along the surging back door front later
tonight back into E OK. However, by this time the front should
undercut any storms that are generated along it and would thus
reduce the severe threat.

After a quieter and cooler day Friday behind the front, an upper
storm system is expected to drop southeast over the central Plains
on Saturday. Low-mid level cold frontogenesis combined with broad
QG lift from the storm system will bring widespread rain to start
the weekend to the region. Thermal profiles are expected to get
cold enough by late Saturday and into Saturday evening to allow
the rain to change over to a wintry mix across portions of NW AR,
especially in the higher terrain, before the precip comes to an
end by mid evening or so. It is not out of the question we could
see up to an inch of snow/sleet accumulation in the higher terrain
of Madison and eastern Carroll counties.

The general idea of a more amplified western CONUS ridge and
eastern CONUS trough next week is still there. This pattern should
maintain an overall cooler than average regime for much of next
week. However, the medium range models have had poor run to run
consistency regarding the details, such as frontal timing, and
precip potential. For instance, yesterday's 12Z Euro run had the
next front thru our area Monday and indicated that a warming
trend would begin about midweek as the trough began to lift out
and was drier. Today's run is slower with the early week front and
more reluctant to progress the pattern east, slowing the warm up.
In addition, there is more moisture in the NW flow baroclinic
zone which could bring brief periods of some light precip. Given
lower confidence, I have elected to stay closer to consensus on
temps and keep PoPs low. More adjustments to the forecast will be
needed when details will get ironed out better in the future.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  58  44  46 /  30  10  30  90
FSM   53  64  40  43 /  50  10  20  90
MLC   51  64  46  51 /  30  10  20  90
BVO   38  55  41  47 /  30  10  40  90
FYV   42  57  37  41 /  70  10  20  90
BYV   41  54  34  38 /  80  10  20  90
MKO   47  62  43  46 /  50  10  20  90
MIO   38  53  38  43 /  50  10  40  90
F10   46  61  46  49 /  30  10  20  90
HHW   60  67  46  55 /  30  20  20  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Mar 9, 4:52 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CST Thu Mar 9 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CST Thu Mar 9 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Extreme northeast Oklahoma and far northwest Arkansas.
	ONSET...Late afternoon through mid evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing...ending after midnight.

	AREA AT GREATEST RISK... .

HEAVY RAIN.
	RISK...Limited.
	AREA...Far northwest Arkansas.
	ONSET...Mid to late evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...All eastern Oklahoma and far northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Generally along and west of a line from Nowata to McAlester.
	ONSET...Ongoing...improving after sunset.

DISCUSSION...
Scattered severe storms are ongoing across southeast Kansas and
southwest Missouri with additional development expected into far
northeast Oklahoma this evening. Storms will initially remain
discrete and capable of very large hail with a limited risk of
tornadoes. During the mid to late evening hours the storms are
likely to congeal into a larger thunderstorm complex as they
develop east and southeast. This will transition the primary
severe weather risk to locally damaging winds. The severe weather
risk is expected to diminish during the late evening hours with
storms weakening below severe limits after midnight.

Fire weather concerns will also continue until sunset across
portions of eastern Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...No Hazards.
SATURDAY...Winter Weather Potential.
SUNDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Cooler temperatures will overspread the region Friday and
more so on Saturday as widespread rain and a stronger
cold front move through the region. Temperatures across
the higher terrain of far northwest Arkansas may cool
sufficiently to allow for light snow accumulations by
early Sunday morning. Dry and cool weather will then prevail
through the middle of next week.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Mar 9, 6:50 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 E AFTON               36.69N 94.94W
03/09/2017  E1.00 INCH       OTTAWA             OK   BROADCAST MEDIA

&&

DMJ
Local storm report, Mar 9, 6:57 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
657 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             1 E AFTON               36.69N 94.94W
03/09/2017  E1.75 INCH       OTTAWA             OK   STORM CHASER

&&

DMJ
Local storm report, Mar 9, 7:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
708 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 S FAIRLAND            36.68N 94.85W
03/09/2017  E1.75 INCH       OTTAWA             OK   TRAINED SPOTTER

            GOLFBALL SIZE HAIL AT THE INTERSECTION OF 125 AND 59,
            NORTH OF COPELAND.

&&

AEJ
Local storm report, Mar 9, 7:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
728 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             6 E GROVE               36.59N 94.66W
03/09/2017  E1.25 INCH       DELAWARE           OK   STORM CHASER

&&

DMJ
Local storm report, Mar 9, 7:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
732 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             6 NE GROVE              36.65N 94.69W
03/09/2017  E1.75 INCH       DELAWARE           OK   PUBLIC

            GOLFBALL SIZE HAIL IN CAYUGA.

&&

AEJ
Special weather statement, Mar 9, 7:32 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
732 PM CST THU MAR 9 2017

OKZ062-063-068-100200-
Cherokee OK-Delaware OK-Mayes OK-
732 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE...
SOUTHEASTERN MAYES AND NORTH CENTRAL CHEROKEE COUNTIES UNTIL 800 PM
CST...

At 731 PM CST, a strong thunderstorm was located over Sportsmen Acres
Community, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Chouteau...                       Locust Grove...
Rose...                           Sportsmen Acres Community...
Murphy...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM CST for
northeastern and east central Oklahoma.

LAT...LON 3618 9534 3627 9530 3626 9494 3605 9498
TIME...MOT...LOC 0131Z 280DEG 29KT 3622 9526

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Carroll

When
March 9, 7:40 PM CST
Where
Carroll County, 3.68 mi NNE of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.497, -93.400

Hail, Benton

When
March 9, 8:00 PM CST
Where
Benton County, 0.73 mi NNW of Centerton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.360, -94.285

Hail, Benton

When
March 9, 8:00 PM CST
Where
Benton County, 0.23 mi NW of Gravette
Measured
1 in hail
Reported by
Public
Coordinates
36.422, -94.453

Hail, Benton

When
March 9, 8:10 PM CST
Where
Benton County, 0.67 mi NW of Decatur
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.336, -94.460

Hail, Benton

When
March 9, 8:10 PM CST
Where
Benton County, 0.46 mi WSW of Decatur
Measured
1 in hail
Reported by
Public
Coordinates
36.328, -94.458

Hail, Benton

When
March 9, 8:24 PM CST
Where
Benton County, 0.24 mi SW of Gentry
Measured
1 in hail
Reported by
Public
Coordinates
36.267, -94.483

Hail, Washington

When
March 9, 8:40 PM CST
Where
Washington County, 1.05 mi ENE of Elm Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.206, -94.213

Hail, Washington

When
March 9, 8:45 PM CST
Where
Washington County, 1 mi S of Springdale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.166, -94.130

Hail, Washington

When
March 9, 8:48 PM CST
Where
Washington County, 0.28 mi NW of Savoy
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.102, -94.334

Hail, Washington

When
March 9, 8:55 PM CST
Where
Washington County, 2 mi NNE of Farmington
Measured
0.75 in hail
Reported by
Public
Coordinates
36.057, -94.236

Hail, Washington

When
March 9, 8:55 PM CST to 9:10 PM CST
Where
Washington County, 3 mi W of Fayetteville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.070, -94.224

Hail, Washington

When
March 9, 9:02 PM CST
Where
Washington County, 2 mi ENE of Fayetteville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.081, -94.137

Hail, Washington

When
March 9, 9:05 PM CST
Where
Washington County, Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
36.070, -94.170

Hail, Washington

When
March 9, 9:24 PM CST
Where
Washington County, 0.52 mi SW of (Fyv)fayetteville Ar
Measured
1 in hail
Reported by
Public
Coordinates
35.994, -94.175

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681008, 681009, 681010, 681011, 681012, 681013, 681014, 681015, 681016, 681017, 690522, 681018, 681019, 681020.